DEAR DR. ROACH: I am 64 years old. I was diagnosed with atrial fibrillation about 10 years ago. I have had three to five bouts per year of my heart feeling as though it is jumping out of my chest, and I get short of breath with walking. In January 2015, I was put on sotalol after a bout that lasted about 24 hours.
I take low-dose aspirin every day. I haven’t had another bout since April 2015. Yay! But I feel the sotalol makes me have frequent, very vivid, strange dreams. I awake feeling like I haven’t slept and am fatigued all day. Also, my sex drive is greatly diminished.
I also take atorvastatin (40 mg) for high cholesterol and CoQ-10 (one pill a day) for side effects.
Is this a common side effect for sotalol (strange dreams, fatigue, low sex drive)? If I increase the CoQ-10, will those side effects be reduced? Is there another medication that is as effective as sotalol but without the unpleasant side effects? I have spoken with my cardiologist and the ARNP, but they feel that the sotalol is working and that there is no better alternative. – A.C.
ANSWER: According to the manufacturer, sleep disorders (of any kind) occur in 1 to 8 percent of sotalol users. However, a brief search on various bulletin boards online shows that, anecdotally at least, many people report vivid, strange dreams that started when they began the sotalol. Similarly, sexual problems (of all kinds) are reported in about 3 percent of users, and a similar search showed a few people who noticed this correlation. I think it’s entirely possible that the sotalol is responsible for your symptoms.
CoQ-10 is a vitaminlike substance. Some drugs, especially statins, require this cofactor in order for the cells to metabolize the drug. If the levels of CoQ-10 get too low, then in theory, side effects are more likely. Clinical trials of CoQ-10 have been mixed, with some showing benefit and others failing to. I couldn’t find any clinical data supporting CoQ-10 with sotalol.
Sotalol is used to get and keep people out of atrial fibrillation. All the drugs that can do this successfully have the potential for side effects, and although amiodarone, a commonly used medicine for this purpose, is well-tolerated by most, every time I write a column on it, I get letters from people sharing their stories of side effects when taking it, sometimes severe.
I have had patients come to see me, having left their previous physician because they felt that their physician (or advanced practice nurse) did not take their concerns of drug side effects seriously enough.
Both sleep and sexual function are very important for quality of life, and if they are being adversely effected the way you say, I would have a more serious talk with your providers. In addition to amiodarone, other drugs, such as dofetilide, flecainide and propafenone, are commonly used to treat the rhythm disturbance of atrial fibrillation, and though they all have the potential for problems, any of them might work better for you. There is also the possibility of a procedure, such as a catheter ablation, to stop the a fib.